Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 10, 2004, 7:04 PM EDT for Elk County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 7:04 PM EDT (23:04 UTC)
- Expired
- May 10, 2004, 8:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Elk County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 102304
SVRCTP
PAC047-110000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
703 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 800 PM EDT
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WILCOX...OR 5 MILES EAST OF KANE...MOVING
EAST SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAST BRANCH DAM AROUND 715 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4163 7886 4163 7849 4161 7849 4161 7843
4138 7843 4161 7889
RXR/BG
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:17 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 10, 2:17 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT MON MAY 10 2004 .THIS EVENING THROUGH THURSDAY NIGHT... A SIMILAR SETUP TO LAST EVENING MAY BE DEVELOPING ACROSS PARTS OF SOUTHEAST PA AND THE LWR SUSQ VALLEY. THE CURRENTLY CAPPED AND WARM/UNSTABLE AIRMASS NEAR KMDT...KLNS AND KTHV SHOULD EXPLODE INTO INTENSE PULSE STORMS...NEAR AND TO THE SE OF AN OUTFLOW BOUNDARY INTERSECTION WITH THE LEESIDE SFC TROUGH (CURRENTLY CLOSE TO I-81). SOME BRIEF GUSTY (POSSIBLY DAMAGING) DOWNBURST WINDS COULD OCCUR AT THE TIME OF RAIN CORE COLLAPSE...ALONG WITH UP TO 1 INCH HAIL FROM THE STRONGEST CELLS. WANTED TO GET A JUMP ON POTENTIAL RUNOFF PROBLEMS THIS EVENING IN PLCAES THAT EXPERIENCEDHEAVY TO EXCESSIVE RAINFL MONDAY NIGHT...SO WE WENT WITH A COMPACT FLOOD WATCH JUST COVERING YORK AND LANCASTER COUNTIES THROUGH 10 PM THIS EVENING. STORMS WILL DISSIPATE LATER THIS EVENING...WITH MIN TEMPS WELL ABOVE NORMAL (ABOUT 12 DEG F) FOR THIS TIME OF YEAR THANKS TO SFC DEWPOINT IN THE U50S/LOWER 60S. BASICALLY A CONTINUATION OF THIS PATTERN AT LEAST WED EVENING...AS ANOTHER COOL FRONT ATTEMPTS TO SWEEP AWAY THE WARM AND HUMID AIR BUT FAILS AS IT DRIFTS TO THE SOUTHERN EXTENT OF THE STRONGER WESTERLIES ALOFT AND STALLS OUT ACROSS CENTRAL AND NR PENN LATE TUESDAY THROUGH WED. STAYED CLOSE TO MAV MOS NUMBERS FOR MAXS AND MINS AND KEPT GENERALLY CHC POPS FOR AFTERNOON TSRA THROUGH WED. THURSDAY WE MAY SEE ENOUGH WARMING ALOFT AND THE LACK OF SUFFICIENT LLVL FOCUS TO PREVENT ANYTHING MORE THAN A FEW ISOLATED LATE AFTERNOON/EVENING TSRA. LAMBERT .LONG TERM (FRI THROUGH MON NIGHT)... AMPLIFYING UPPER RIDGE WILL PROVIDE SOME RELIEF FROM THE WORN OUT AFTERNOON AND EVENING THUNDERSTORM CLICHE OF RECENT DAYS LATER THIS WEEK...WITH ATMOSPHERE LIKELY BECOMING CAPPED LATE THURSDAY AND FRIDAY AS H5 CENTER BUILDS TO 588 DM ALONG THE MIDATLANTIC COAST. COLD FRONT APPROACHING FROM GREAT LAKES WILL SPREAD INCREASING MOISTURE INTO CENTRAL PA SAT AFTERNOON FOR INCREASING SHOWER/TSTM CHANCES THEN...CONTG INTO SUNDAY WITH COLD FROPA. MONDAY SHOULD BE COOLER WITH ANY LINGERING SHOWERS ENDING EARLY...WITH TEMPS BACK NEAR SEASONAL NORMALS. DEVOIR && .AVIATION... KMDT REMAINS NIL AS MAINTENCE WORK HAS COMPLETELY SHUT DOWN THE SITE. HOPE TO HAVE THIS BACK BY LATE AFTERNOON OR EARLY EVENING. DEVOIR && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 64 85 63 83 / 40 50 40 40 WILLIAMSPORT 63 85 59 84 / 20 60 30 40 BRADFORD 57 74 54 75 / 40 60 20 50 JOHNSTOWN 60 76 60 76 / 30 50 30 40 ALTOONA 61 80 60 82 / 30 50 30 40 STATE COLLEGE 62 83 62 82 / 30 50 30 40 SELINSGROVE 62 85 59 84 / 20 50 30 40 LANCASTER 64 86 63 83 / 40 40 40 40 YORK 63 84 61 83 / 40 40 30 40 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR PAZ065-066 (LANCASTER AND YORK COUNTIES) THROUGH 10 PM TONIGHT. &&
Hazardous weather outlook, May 10, 4:46 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 446 AM EDT MON MAY 10 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-101045- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 446 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL OF CENTRAL PENNSYLVANIA. WITH AN ALREADY MOIST AIRMASS IN PLACE ACROSS THE REGION...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON. AS A RESULT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAIN. SOME AREAS WILL HAVE THE POTENTIAL FOR LOCALIZED FLASH FLOODING...WITH THE GREATEST THREAT ACROSS THE NORTHWEST MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 10, 5:13 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 513 PM EDT MON MAY 10 2004 PAZ004-102245- WARREN- 513 PM EDT MON MAY 10 2004 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF CORRY TO 7 MILES NORTHEAST OF EDINBORO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR GRAND VALLEY AT 520 PM...GARLAND AT 530 PM...TIDIOUTE AT 540 PM...CHAPMAN STATE PARK...COLUMBUS AT 600 PM...BEAR LAKE AT 605 PM...SPRING CREEK AND CLARENDON AT 610 PM. WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT...DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN WILL FALL...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR... AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RXR/BG
Special weather statement, May 10, 6:27 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 627 PM EDT MON MAY 10 2004 PAZ005-102330- MCKEAN- 627 PM EDT MON MAY 10 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR KANE AROUND 640 PM...MOUNT JEWETT...CYCLONE AROUND 655 PM...KINZUA BRIDGE STATE PARK AROUND 700 PM...SMETHPORT AROUND 710 PM...CROSBY AROUND 720 PM...NORWICH AND PORT ALLEGANY AROUND 725 PM. THE MAIN THREAT WITH THIS STORM WILL BE WIND GUSTS TO 50 MPH. SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING ARE ALSO POSSIBLE. RXR/BG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:20 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| May 10, 12:09 AM EDT | Flash Flood Warning | CTP | York | 3 hr |
| May 10, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 59 min |
| May 10, 6:54 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 66 min |
| May 10, 7:38 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.